Another overdose in Greenfield
GREENFIELD — Police recorded another apparent heroin overdose Tuesday night.
At 9:08 p.m. Baystate Health Ambulance paramedics and Greenfield Police responded to a report of an overdose at a School Street address.
The patient was transported to Franklin Medical Center.
The Greenfield log listed two nonfatal overdoses over the weekend.
Chief of Police Robert Haigh Jr. said the man apparently survived, because he hadn’t heard anything to the contrary, and the incident is a suspected heroin overdose but remains under investigation.
A later log entry from Wednesday morning records the discovery of a hypodermic needle and spoon in a snowbank on Federal Street. Spoons are commonly used in the preparation of powder or tar heroin for injection, and less commonly in the preparation of prescription opiates in capsule or pill form for injection.
Haigh said overdose numbers he has heard are increasing.
Northwestern District Attorney David Sullivan said this week that seven deaths are under investigation as suspected opiate overdoses in Franklin and Hampshire counties in the past 30 days.
In case of overdose
The federal Substance Abuse and Mental Health Services Administration lists the following as signs of a life-threatening opioid overdose, whether heroin or prescription painkillers:
∎ Face is extremely pale and/or clammy to the touch.
∎ Body is limp.
∎ Fingernails or lips have a blue or purple cast.
∎ Vomiting or gurgling noises.
∎ Patient cannot be awakened or is unable to speak.
∎ Breathing or heartbeat are very slow or have stopped.
The Massachusetts Opioid Overdose Prevention and Reversal Program is a public awareness initiative to train opioid users, their friends and families to react appropriately to an overdose.
An appropriate reaction includes calling 911. Good Samaritan language passed into law at the state level in 2012 protects overdose victims or witnesses from possession charges when seeking emergency help. Also recommended is rescue breathing and administration of naloxone or other formulations of the opiate antagonist buprenorphine. Narcan is the common brand name. Comparable to medically advanced smelling salts, Narcan blocks opioids and restores normal breathing. Locations across the state offer free training and doses of the medication as a nasal shot, the nearest being Tapestry Health Services’ needle exchange program in Northampton, 16 Center St., 413-586-0310.